Minnesota, 2008

Hail and Damaging Winds in Minnesota, June 14, 2008

June 14, 2008 · NWS MPX · 27 events in 13 counties and zones

A cold front was responsible for another round of severe weather on this date.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A cold front was responsible for another round of severe weather on this date.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 14, 5:40 PM CST, 33 minutes earlier.

Area forecast discussion, Jun 14, 5:40 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
640 PM CDT SAT JUN 14 2008

.DISCUSSION...

FA BETWEEN TWO ACTIVE WEATHER MAKERS AT THE CURRENT TIME. STRONG
TO SEVERE STORMS HAVE DEVELOPED ALONG A BOUNDARY OVER EASTERN IA
THIS AFTERNOON. OTHER STORMS WERE TAKING SHAPE ALONG A COLD FRONT
AND STRONG SHORT WAVE MOVING ACROSS ND. OUR LAPSWRF SHOWING STORMS
DEVELOPING/MOVING ACROSS OUR FAR NORTHERN MN CWA BETWEEN 00Z AND
04Z AND ACROSS THE NORTH METRO AND WESTERN WI IN THE 04Z TO 06Z
TIME FRAME. SEVERE THUNDERSTORM WATCH IS NOW OUT FOR OUR NW CWA.

ADDITIONALLY...THE NMMWRF SHOWS MORE ACTIVITY DEVELOPING ACROSS
SOUTHERN MN IN THE 06Z TO 12Z TIME FRAME. THIS IS SUPPORTED BY
850-700MB FRONTOGENESIS FROM BOTH THE NAM AND GFS DEVELOPING ACROSS
THE AREA ALONG WITH INCREASING MOISTURE TRANSPORT AT 850MB. IN
FACT...PW IS FORECAST TO DOUBLE FROM 0.60 INCHES OVER SOUTHERN MN
TO 1.2 INCHES BY SUNDAY MORNING. IT SEEMS THAT THE WORST WOULD BE
OVER NORTHERN IA TONIGHT WHERE THE FOCUS IS ON THE MOISTURE
TRANSPORT...BUT THE EVENING SHIFT WILL NEED TO MONITOR THIS
SITUATION CLOSELY DUE TO THE RECENT HEAVY RAINS.

STILL LOOKS LIKE IMPROVING CONDITIONS ON SUNDAY IN THE WAKE OF THE
COLD FRONT. SOME INSTABILITY SHOWERS POSSIBLE OVER THE WI CWA IN
THE AFTERNOON. RIDGING AND HIGH PRESSURE DEVELOPING OVER THE
NORTHERN PLAINS FROM MONDAY THROUGH WEDNESDAY WITH COOL BUT DRY
WEATHER FORECAST FOR US. WARMING TREND FOR THE LATTER HALF OF
NEXT WEEK WITH HIGH TEMPERATURES RETURNING TO NORMAL VALUES ALONG
WITH SMALL POP CHANCES SPREADING SLOWLY EASTWARD ACROSS THE CWA.

&&

.AVIATION.../00Z TAF ISSUANCE/
SFC COLD FRONT ALONG WITH AN UPPER LEVEL DISTURBANCE/SHORT WAVE
TROUGH WILL ADVANCE EAST ACROSS THE FORECAST AREA TONIGHT. TSRA
CONTINUE TO DEVELOP ALONG THE SFC FRONTAL BOUNDARY...WHERE DEWPOINTS
HAD POOLED INTO THE LOWER TO MIDDLE 50S. GENERALLY VFR CONDITIONS
WELL AHEAD OF THE FRONT THIS EVENING...THEN BECOMING MARGINAL VFR IN
THE VICINITY OF THE TSRA OR HEAVIER RAIN SHOWERS. TSRA LINGERING
ALONG THE FRONTAL BOUNDARY OVER PORTIONS OF SOUTH CENTRAL MN AND
WESTERN WISCONSIN SUNDAY MORNING...THEN CLEARING WITH CLOUDS AND
CEILING AT OR ABOVE 4K AGL FEET. SKC OR CLOUDS AT OR ABOVE 10K FEET
AGL OVER THE REST OF THE TAF SITES BY MID MRNG SUNDAY.  SFC WINDS
SHIFTING AND INCREASING TO 10 TO 15 KNOTS ON SUNDAY.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

RAH/JVM
Hazardous weather outlook, Jun 14, 10:37 AM CST, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1137 AM CDT SAT JUN 14 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
151645-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1137 AM CDT SAT JUN 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE
OUTLOOK AREA BY LATE THIS AFTERNOON...AND INTO EARLY TONIGHT. THE
GREATEST RISK OF ORGANIZED SEVERE WEATHER APPEARS TO BE NORTH
OF A LINE FROM ALEXANDRIA TO THE TWIN CITIES TO LADYSMITH. THE
MAIN THREATS FROM ANY SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND
DAMAGING WINDS. THE SEVERE WEATHER THREAT IS IN RESPONSE TO
ANOTHER UPPER LEVEL DISTURBANCE WHICH WILL MOVE INTO MINNESOTA
TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.

MDB/JPR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 7 hail. Local standard time, as filed.

Hail, Douglas

When
June 14, 6:13 PM CST
Where
Douglas County, 0.69 mi S of Alexandria
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.870, -95.380

In addition, a gust of 56 mph was recorded at the Alexandria airport.

Hail, Stearns

When
June 14, 7:08 PM CST
Where
Stearns County, 1.19 mi NE of Melrose
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
45.680, -94.810

Hail, Stearns

When
June 14, 7:34 PM CST
Where
Stearns County, 2.71 mi NNW of Waite Park
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.587, -94.240

Reported near 320th and County Road 4.

Hail, Kandiyohi

When
June 14, 7:44 PM CST
Where
Kandiyohi County, 0.84 mi SE of New London
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.290, -94.940

Hail, Kandiyohi

When
June 14, 7:48 PM CST
Where
Kandiyohi County, 1.19 mi NE of Atwater
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.140, -94.780

Occurred at intersection of County Road 2 and 28.

Hail, Meeker

When
June 14, 7:55 PM CST
Where
Meeker County, 0.97 mi E of Grove City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.150, -94.680

Thunderstorm Wind, Wright

When
June 14, 7:55 PM CST
Where
Wright County, Monticello
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.300, -93.820

Thunderstorm Wind, Wright

When
June 14, 8:00 PM CST
Where
Wright County, 0.97 mi E of Monticello
Measured
57 kt (66 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.300, -93.800

Eleven inch diameter branches down.

Thunderstorm Wind, Sherburne

When
June 14, 8:00 PM CST
Where
Sherburne County, 1.19 mi NE of Big Lake
Measured
58 kt (67 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.340, -93.750

Eight inch tree downed 4.6 miles north of Highway 10 on County Road 5.

Thunderstorm Wind, McLeod

When
June 14, 8:08 PM CST
Where
McLeod County, 0.49 mi E of Lester Prairie
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
44.880, -94.040

Thunderstorm Wind, Hennepin

When
June 14, 8:10 PM CST
Where
Hennepin County, 2.07 mi WSW of Osseo
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
45.110, -93.460

Six to ten inch diameter tree toppled.

Thunderstorm Wind, Hennepin

When
June 14, 8:12 PM CST
Where
Hennepin County, 0.49 mi E of Wayzata
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.970, -93.510

Sixty foot tree toppled across power lines. Power outage occurred in the area for several hours.

Thunderstorm Wind, Carver

When
June 14, 8:17 PM CST
Where
Carver County, 0.49 mi W of Waconia
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.850, -93.790

Large trees downed.

Hail, Meeker

When
June 14, 8:19 PM CST
Where
Meeker County, 0.49 mi E of Dassel
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.080, -94.310

Thunderstorm Wind, Carver

When
June 14, 8:20 PM CST
Where
Carver County, 2.81 mi N of Chaska
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
44.820, -93.610

Shingles torn off roofs at the University of Minnesota Arboretum.

Thunderstorm Wind, Hennepin

When
June 14, 8:25 PM CST
Where
Hennepin County, 0.49 mi E of St Louis Park
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.950, -93.360

One foot diameter tree downed with structural damage to rod iron railing.

Thunderstorm Wind, Anoka

When
June 14, 8:25 PM CST
Where
Anoka County, 0.85 mi NE of Anoka
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
45.210, -93.390

Four inch diameter branches severed.

Thunderstorm Wind, Hennepin

When
June 14, 8:25 PM CST
Where
Hennepin County, 0.98 mi E of Eden Prairie
Measured
58 kt (67 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
44.850, -93.460

Two 24 inch trees down on Eden Prairie Road just north of Highway 5.

Thunderstorm Wind, Hennepin

When
June 14, 8:28 PM CST
Where
Hennepin County, 0.85 mi SW of Edina
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.890, -93.360

Three inch branch down at Highway 62 and Tracy Avenue.

Thunderstorm Wind, Hennepin

When
June 14, 8:30 PM CST
Where
Hennepin County, 2.13 mi SSE of Edina
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.870, -93.340

Retired NWS employee reported at least eight uprooted large trees downed|in a concentrated area on Hibiscus Avenue near Lake Edina Park.

Thunderstorm Wind, Hennepin

When
June 14, 8:30 PM CST
Where
Hennepin County, 1.47 mi SSW of St Anthony
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.030, -93.230

Thirty to 36 inch diameter tree toppled at 3417 Belden Drive in St. Anthony. Two trees, one 20 inches in diameter and the other 30 inches in diameter, were also toppled at 2415 30th Ave in St. Anthony.

Thunderstorm Wind, Hennepin

When
June 14, 8:35 PM CST
Where
Hennepin County, 0.69 mi S of South Minneapolis
Measured
54 kt (62 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.960, -93.270

Two foot diameter trees downed at 43rd and Xerxes Avenue, and six to eight inch branches were downed at Cedar Avenue and Nokomis.

Thunderstorm Wind, Hennepin

When
June 14, 8:35 PM CST
Where
Hennepin County, 0.69 mi N of Bloomington
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.830, -93.320

Six to eight inch branches downed at Highway 169 and Old Shakopee Rd.

Thunderstorm Wind, Hennepin

When
June 14, 8:36 PM CST
Where
Hennepin County, Minneapolis/St Paul
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
44.880, -93.220

Measured at the Minneapolis-St. Paul International Airport.

Thunderstorm Wind, Dakota

When
June 14, 8:41 PM CST
Where
Dakota County, 0.49 mi E of (Stp)holman Fld St P
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
44.930, -93.060

Measured at the St. Paul airport.

Thunderstorm Wind, Washington

When
June 14, 8:43 PM CST
Where
Washington County, Langdon
Measured
52 kt (60 mph) estimated gust
Injuries
2 direct, 0 indirect
Reported by
Trained Spotter
Coordinates
44.820, -92.930

Tents and stage items blown over at Cottage Grove City Festival. Two people received minor injuries when a tent struck them. Tree down across a nearby road.

Thunderstorm Wind, Ramsey

When
June 14, 8:45 PM CST
Where
Ramsey County, 4.58 mi S of North St Paul
Measured
54 kt (62 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.934, -93.007

Four inch diameter tree downed at intersection of McNight and Afton Avenues in south Maplewood.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115700, 115701, 115702, 115706, 115714, 115719, 121828, 115755, 115758, 115814, 115757, 115759, 115762, 115721, 115763, 115760, 115764, 115767, 115766, 115779, 115782, 115790, 115800, 115816, 115817, 115796, 119351.